"Nov. 2, 2012 -- Safety steps taken in the wake of the fungal meningitis outbreak have worsened drug shortages, raising questions about whether the U.S. must choose between the safety and the availability of crucial medicines.
Manifestations: Clinical experience with Buprenex (buprenorphine) overdosage has been insufficient to define the signs of this condition at this time. Although the antagonist activity of buprenorphine may become manifest at doses somewhat above the recommended therapeutic range, doses in the recommended therapeutic range may produce clinically significant respiratory depression in certain circumstances. (See WARNINGS.)
Treatment: The respiratory and cardiac status of the patients should be monitored carefully. Primary attention should be given to the reestablishment of adequate respiratory exchange through provision of a patent airway and institution of assisted or controlled ventilation. Oxygen, intravenous fluids, vasopressors, and other supportive measures should be employed as indicated. Doxapram, a respiratory stimulant, may be used.
NALOXONE MAY NOT BE EFFECTIVE IN REVERSING THE RESPIRATORY DEPRESSION PRODUCED BY BUPRENEX (buprenorphine) . THEREFORE, AS WITH OTHER POTENT OPIOIDS, THE PRIMARY MANAGEMENT OF OVERDOSE SHOULD BE THE REESTABLISHMENT OF ADEQUATE VENTILATION WITH MECHANICAL ASSISTANCE OF RESPIRATION, IF REQUIRED.
Buprenex (buprenorphine) should not be administered to patients who have been shown to be hypersensitive to the drug.
Last reviewed on RxList: 4/22/2008
This monograph has been modified to include the generic and brand name in many instances.
Additional Buprenex Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Chronic Pain/Back Pain
Find tips and advances in treatment.